Texas, 2019

Damaging Wind in Texas, June 29, 2019

June 29, 2019 · NWS HGX · 1 event in 1 county or zone

A thunderstorm produced strong wind gusts that took out the power to parts of the Bolivar Peninsula.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A thunderstorm produced strong wind gusts that took out the power to parts of the Bolivar Peninsula.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 29, 11:10 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 29, 11:10 AM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1210 PM CDT Sat Jun 29 2019

.UPDATE...

Mid to upper level disturbance will continue to approach the local
region from the northeast. A few showers and thunderstorms were
detected on the radar this morning acorss the northeastern region
and across the eastern portion of the local waters. Additional
shower and thunderstorm activity is expected this afternoon as
the disturbance moves into the local area. The previous forecast
continues on track and no changes were made at this time.

&&

.PREV DISCUSSION... /ISSUED 632 AM CDT Sat Jun 29 2019/

AVIATION [12Z TAF Issuance]...

Fog continues to plague LBX, but that should burn off in the next
few hours.  The main concern for TAF sites will be a line of storms
the will propagate from the NE to the SW across the region during
the early afternoon hours through the evening. VCSH will begin to
occur near UTS, CXO, and CLL by around 15z. Then VCTS for all sites
from either the line of thunderstorms moving south, or from
increasing lift initializing pop-up thunderstorms near the
seabreeze. The threat of thunderstorms will continue through 03z
tomorrow for the southern TAF sites.

Fowler

PREV DISCUSSION /Issued 356 AM CDT Sat Jun 29 2019/...

SHORT TERM [Today through Sunday]...
Shra/tstms, associated with a vort lobe embedded in the mid level
inverted trof, will be moving into the region from the northeast
toward the southwest today into this evening. The bulk of activity
should be sub-severe but cannot rule out some embedded stronger
cells. Think we'll mostly see some 20-40kt gusts along the leading
edge of precipitation. That being said, I am a bit concerned
about areas closer to the coast (and more specifically around the
Galveston Bay area). Considering the light flow regime in place,
and ample time for some daytime heating in advance of the
precipitation, it's possible we could see a baybreeze/seabreeze
develop. Collisions between the incoming precip and this boundary,
should it occur, would temporarily enhance storm strength and
especially rainfall amounts. NAM12, HRRR and Texas Tech WRF have
been showing some consistency of such a signal...with some 2-4"
localized bullseyes. Will just need to monitor trends later this
afternoon and early evening. For now, we'll throw in the mention
of locally heavy rainfall in the grids late in the day.

Inverted trof will slowly to trek wsw thru the area tonight and
Sunday, so there should be additional precip redevelopment. Timing
should be dependent on atmos recovery so overall confidence in
regards to the details isn't very high attm.

LONG TERM [Sunday Night Through Saturday]...
As the inverted trof make further wwd progress toward the Rio
Grande/Big Bend/cntl Tx, we should temporarily see reduced POPs
and areal coverage Sunday night and Monday.

Surge of deeper Gulf moisture makes its way inland Tuesday which
will again bring good chances of rain into the midweek period.
Ridging starts edging into the region from the east Thursday into
the weekend. On the 4th, would expect some sct shra/tstms during
the day inland...tapering off in the evening hours. Rising temps
and a typical summertime diurnal precip pattern should then prevail
into the weekend. 47

MARINE...
Light onshore winds, becoming variable at times, and low seas are
expected to continue through the weekend as a surface high pressure
propagates westward across the region. Localized gusty winds are to
be expected near any thunderstorms that form. The best timing for
thunderstorms to form over the next 24 hours will be from 18z to
00z. Onshore flow increases next week with borderline SCEC conditions
forming Tuesday evening through Friday morning. Fowler

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      87  71  86  71  89 /  70  50  50  20  20
Houston (IAH)              87  71  88  72  90 /  70  40  50  10  20
Galveston (GLS)            88  76  87  79  89 /  60  50  50  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...24

In the hours before

Special weather statement, Jun 29, 12:09 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
109 PM CDT Sat Jun 29 2019

TXZ199-213-313-291900-
Coastal Harris TX-Inland Harris TX-Montgomery TX-
109 PM CDT Sat Jun 29 2019

...SPECIAL WEATHER STATEMENT...

At 108 PM CDT, Doppler radar was tracking a strong thunderstorm near
Porter Heights, or near Spring, moving south at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Humble, Tomball, Jersey Village, Aldine, Northside / Northline,
Kingwood, The Woodlands, Greater Greenspoint, Spring, Barrett, Spring
Branch North, northern Addicks Park Ten, Spring Branch West, Crosby,
Oak Ridge North, Shenandoah, Splendora, Patton Village, Roman Forest
and Woodbranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2984 9500 2982 9580 3026 9547 3023 9515
TIME...MOT...LOC 1808Z 010DEG 12KT 3011 9534
Special weather statement, Jun 29, 12:11 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
111 PM CDT Sat Jun 29 2019

TXZ213-214-238-313-338-438-291915-
Galveston Island and Bolivar Peninsula TX-Chambers TX-
Coastal Harris TX-Inland Galveston TX-Coastal Galveston TX-
Inland Harris TX-
111 PM CDT Sat Jun 29 2019

...SPECIAL WEATHER STATEMENT...

At 108 PM CDT, Doppler radar was tracking a line of strong
thunderstorms from the northern parts of Galveston Bay to near
Pasadena to Bacliff to the Bayou Vista and Galveston Island
area, moving south at 5 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm. Locally heavy rainfall can be expected too, with a quick
1 to 2 inches possible in the slow moving activity. Dangerous
lightning will accompany these storms.

Locations impacted include...
Pasadena, League City, southern Baytown, Galveston Causeway,
Galveston Island West End, Texas City, Friendswood, La Porte, Deer
Park, Dickinson, South Houston, La Marque, Santa Fe, Seabrook,
Webster, Hitchcock, Beach City, Kemah, Galveston Pier 21 and Clear
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.

&&

LAT...LON 2969 9523 2977 9477 2919 9474 2909 9497
      2931 9512 2948 9522 2958 9521
TIME...MOT...LOC 1808Z 007DEG 5KT 2964 9495
Special weather statement, Jun 29, 1:05 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
205 PM CDT Sat Jun 29 2019

TXZ178-199-200-213-214-227-237-238-300-313-337-338-292000-
San Jacinto TX-Inland Brazoria TX-Northern Liberty TX-Chambers TX-
Coastal Harris TX-Inland Galveston TX-Coastal Galveston TX-
Inland Harris TX-Southern Liberty TX-Fort Bend TX-Montgomery TX-
Coastal Brazoria TX-
205 PM CDT Sat Jun 29 2019

...SPECIAL WEATHER STATEMENT...

At 200 PM CDT, Doppler radar was tracking strong thunderstorms in
and around the vicinity of San Jacinto, Liberty, Montgomery and
Harris counties with a few developing over Brazoria and Fort Bend
counties. These storms were moving south at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Northwestern Pasadena, Pearland, Sugar Land, Baytown, Missouri City,
Conroe, southwestern Friendswood, Deer Park, Alvin, Stafford, South
Houston, Bellaire, Humble, West University Place, Katy, Galena Park,
Tomball, Jacinto City, Cleveland and Jersey Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3047 9576 3043 9502 2977 9482 2969 9524
      2959 9522 2947 9523 2925 9509 2913 9533
      2980 9582
TIME...MOT...LOC 1900Z 010DEG 12KT 2986 9534
Special weather statement, Jun 29, 1:15 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
215 PM CDT Sat Jun 29 2019

TXZ213-214-237-238-313-337-338-437-438-292000-
Inland Brazoria TX-Galveston Island and Bolivar Peninsula TX-
Chambers TX-Coastal Harris TX-Inland Galveston TX-
Coastal Galveston TX-Brazoria Islands TX-Inland Harris TX-
Coastal Brazoria TX-
215 PM CDT Sat Jun 29 2019

...SPECIAL WEATHER STATEMENT...

At 213 PM CDT, Doppler radar was tracking a large area of strong
thunderstorm in and around the Galveston Bay area, Galveston Island,
near Jamaica Beach and near Freeport Marque, moving south at 10
to 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Pasadena, eastern Pearland, League City, southern Baytown, Galveston
Causeway, Galveston Island West End, Texas City, Friendswood, La
Porte, Deer Park, Lake Jackson, Dickinson, South Houston, La Marque,
Santa Fe, Freeport, Seabrook, Clute, Webster and Hitchcock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.

&&

LAT...LON 2918 9468 2903 9489 2882 9534 2902 9553
      2925 9507 2949 9522 2969 9523 2978 9476
      2952 9465
TIME...MOT...LOC 1913Z 018DEG 8KT 2935 9501

The radar

The Houston radar (KHGX), 35 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Galveston

When
June 29, 1:45 PM CST
Where
Galveston County, 2.66 mi SW of Flake
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.392, -94.730

A large area of the Bolivar Peninsula was without power after strong thunderstorm wind gusts were observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823267.